Get access

Lupus erythematosus and other autoimmune diseases related to statin therapy: a systematic review

Authors


*Corresponding author, Department of Dermatology, Centre Hospitalier Universitaire Vaudois, 1011 Lausanne, Switzerland, tel. +41 21 314 04 03; fax +41 21 314 03 92; E-mail: bernard.noel@chuv.hospvd.ch

Abstract

Background  Statins have been increasingly associated with drug-induced autoimmune reactions, including lupus erythematosus.

Objective  To identify and determine the clinical and biological characteristics of statin-induced autoimmune reactions.

Material and methods  The MEDLINE database (1966 to September 2005) was used to identify all reported cases of statin-induced autoimmune diseases. The keywords used were statins, 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors, adverse effects, autoimmune disease, lupus erythematosus, dermatomyositis and polymyositis.

Results  Twenty-eight cases of statin-induced autoimmune diseases have been published so far. Systemic lupus erythematosus was reported in 10 cases, subacute cutaneous lupus erythematosus in three cases, dermatomyositis and polymyositis in 14 cases and lichen planus pemphigoides in one case. Autoimmune hepatitis was observed in two patients with systemic lupus erythematosus. The mean time of exposure before disease onset was 12.8 ± 18 months; range 1 month−6 years. Systemic immunosuppressive therapy was required in the majority of cases. In many patients, antinuclear antibodies were still positive many months after clinical recovery. A lethal outcome has been recorded in two patients despite aggressive immunosuppressive therapy.

Conclusion  Long-term exposure to statins may be associated with drug-induced lupus erythematosus and other autoimmune disorders. Fatal cases have been reported despite early drug discontinuation and aggressive systemic immunosuppressive therapy.

Ancillary